AddThis Feed Button "Frequently Copied, Never Duplicated"

Thursday, December 27, 2007

Allergy to medicines 'is killing thousands'

This article from The Times in London (UK) certainly is just one more reason to be very careful when taking Rx drugs.

Make sure your health care provider thoroughly educates you on the risks versus benefit based on fact - not what the drug companies plies the field with - And make sure you are fully educated on the side effects. It's required by law!

If you need more information please go to and read about any drugs you are taking, Go directly to health professional information, skip the patient pages because these items are not beneficial to your knowledge.

Also, if taking multiple Rx, always get your pharmacist to do a drug interaction profile.

The January issue of herbalYODA Says! will focus on informed consent.
by David Rose

Nearly 3,000 patients have died in the past three years as a result of taking medicines intended to help them, official figures show.

Thousands more have been hospitalised after suffering harmful side-effects or serious allergic reactions to prescription drugs and other medications.

Almost half of the deaths occurred last year, while the number of reported adverse drug reactions has increased by 45 per cent over a decade. Growing numbers of patients taking aspirin and other medications for chronic illness such as heart disease could be fuelling the trend, experts suggest.

A total of 964 UK patients died because of suspected drug reactions in 2006, more than 200 after lengthy stays in hospital. A further 4,432 patients were also hospitalised but survived, figures obtained by the Liberal Democrats show.

Adverse drug reactions (ADRs) describe the unwanted, negative consequences associated with the use of any medications, as a result of medical error or otherwise. They represent a considerable burden on the NHS, accounting for 1 in 16 hospital admissions, at a cost of up to £466 million a year.

Patients admitted because of ADRs stay an average of eight days in hospital, research suggests, meaning that at any one time they take up the equivalent of up to seven 800-bed hospitals in England alone. Over the past three years, 2,846 patients died as a result of a suspected ADR, while 13,643 patients were hospitalised, the figures show.

Drugs most commonly implicated in adverse reactions include low-dose aspirin, diuretics, the anticoagulant drug warfarin and other nonsteroidal antiinflammatory drugs.

The most common problem associated with these medications is gastrointestinal bleeding, which can be fatal. But many of the reactions were likely to be because of incorrect dosages or known interactions of the drugs and as such were avoidable, research suggests.

The latest figures were revealed in answer to parliamentary questions by the Liberal Democrats. Norman Lamb, the party’s health spokesman, commented: “This is a dangerously escalating problem, which is putting lives at risk and placing a big cost burden on the NHS.” In addition, new “treatment targets” for specific long-term diseases, such as high blood pressure or high cholesterol, are likely to lead to more patients taking medicines with possible interactions and side-effects, he said.

Approximately 20,000 reports of adverse drug reactions are made to the Medicines and Healthcare Products Regulatory Agency and Commission for Human Medicines every year through a spontaneous reporting system known as the “yellow card” scheme. But Dawn Primarolo, the Minister for Public Health, admitted that the yellow card scheme “is associated with an unknown level of underreporting”.

“In addition, it is important to note that the submission of a suspected ADR report does not necessarily mean that it was caused by the drug,” she added.

But the Government’s Chief Medical Officer said that the NHS could be better at learning from its prescribing mistakes. At a conference held by the National Patient Safety Agency last month, Sir Liam Donaldson said that drug allergies were a significant cause of avoidable harm in hospitals. He has also recommended that NHS organisations should be fined if patients are harmed while in their care.

“When someone has a known allergy and we give them the drug in error or a lack of awareness as to what’s being prescribed, the results can be fatal,” he said. “Although these are not common events, some mistakes are capable of being repeated and we have to become better at learning from these mistakes.”

Sir Liam recalled the case of Teresa Innes, 38, who lapsed into a coma in September 2001 after a surgeon at Bradford Royal Infirmary prescribed a drug containing penicillin as she was about to undergo a routine procedure to drain fluid from an abscess on her thigh. Despite wearing a red allergy band on her wrist and medical notes giving warning about her acute aversion to the antibiotic, Mrs Innes was given the drug Magnapen, which staff did not realise contained penicillin.

The former care worker suffered an-aphylactic shock, which stopped her heart for 35 minutes, resulting in permanent brain damage. She was left in a persistent vegetative state from which she never recovered. She died two years later.

Sir Liam added: “This is a tragic and avoidable case.”

No comments: